Back to Ask the Diabetes Team Ask the Diabetes Team

From Mississauga, Ontario, Canada:

My child with type 1 takes exactly the same amount of rapid acting insulin (2 units of NovoRapid) before breakfast, lunch and supper which is 8 a.m., 12 p.m., and 6 p.m. Her blood sugar test before lunch is mostly good (6 to 8 mmol/dl [108 to 144 mg/dl]), before bedtime check (9 p.m.) is also good, but her before supper test (6 p.m.) is always high (about 12 mmol/L [216 mg/dl]). We suspected that the before lunch insulin was not enough, so we tried to increase it, but it didn't help. Then, by chance, what we found actually was that her blood sugar was dropping to about 4 mmol/L [72 mg/dl] at 3 p.m. and then quickly rising to about 12 mmol/L [216 mg/dl] by 6, so it looks like to be a bounce after being low. But, I don't understand why this low then high doesn't happen after breakfast and after supper. The amount of insulin and carbohydrates from food are almost exactly the same; the only thing different after lunch is that my child sleeps from 1 p.m. to 3 p.m. every day. Will this impact blood sugar level?

In addition to NovoRapid before all meals, my daughter gets 1.5 units of Lantus in the morning. I considered splitting her Lantus dose but I was concerned about the higher blood sugars my daughter experiences at 9 p.m. (5 to 8 mmol/L [90 to 144 mg/dl]) and at 1 a.m. (around 15 mmol/L [270 mg/dl], but sometimes as high as 20 mmol/L [360 mg/dl]) followed by a drop to around 5 mmol/L [90 mg/dl] when she wakes at 7 a.m. On occasion, she is between 3 and 4 mmol/L [55 and 72 mg/dl] so we give her juice or milk right away. Are the roller coaster blood sugars because she is only 16 months old? She was just diagnosed three months ago.


This type of difficult to control blood sugar pattern is typical for infants and toddlers and usually gets better with an insulin pump where doses can be better titrated for such patterns. Please re-consult with your diabetes team. It could also be a somewhat prolonged effect of the morning Lantus so that giving the Lantus at bedtime may be tried to change the peaks and valleys. As long as you are doing such changes with the guidance of your diabetes team and with plenty of blood sugar checks, you won't get into trouble since knowing the blood sugars should help you better decide what changes to consider. Since the morning Lantus is such a small dose, there is not a lot of maneuvering possible. Another option to consider is changing to Levemir instead of Lantus and seeing if that is better or worse based on blood sugar patterns, response.


Original posting 11 Sep 2013
Posted to Daily Care and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Wednesday September 11, 2013 13:52:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.